Acute Kidney Injury Possible with Tisagenlecleucel CAR T Therapy
- This retrospective study involved 37 adults with diffuse large B-cell lymphoma who received tisagenlecleucel between January 2019 and April 2020
- Acute kidney injury (AKI) occurred in two patients (5%); both had stage 3 AKI
- One of those patients had developed macrophage activation syndrome/hemophagocytic lymphohistiocytosis, which can be associated with acute tubular necrosis or collapsing glomerulopathy
- There is intense interest in the continued development of CAR T-cell therapy for cancer, and each product will presumably have unique toxicity profiles that nephrologists will need to understand
Subscribe to the latest updates from Urology Advances in Motion
Case series have documented a 19%–30% incidence of acute kidney injury (AKI) after chimeric antigen receptor T-cell (CAR T) therapy for cancer. More than 80% of patients in those studies received axicabtagene ciloleucel. A different treatment, tisagenlecleucel, is associated with a reduced inflammatory profile and lower rates of toxicity, and researchers at Massachusetts General Hospital wondered whether AKI might be less common with the use of that therapy.
In a letter published in the American Journal of Kidney Diseases, Meghan E. Sise, MD, MS, a nephrologist in the Department of Medicine at Massachusetts General Hospital, Matthew J. Frigault, MD, administrative director of the Cellular Therapy Service at the Mass General Cancer Center, and colleagues report on the largest series to date that evaluated rates of AKI in patients receiving tisagenlecleucel.
Description of the Cohort
The researchers identified 37 adults with diffuse large B-cell lymphoma who received tisagenlecleucel between January 2019 and April 2020. Twenty patients developed cytokine release syndrome (CRS), of whom 16 received immunosuppressive therapy.
Mortality and Incidence of AKI
AKI occurred in two patients (5%); both had stage 3 AKI:
- An 80-year-old man developed grade 2 CRS and neurotoxicity and aspirated the day after tisagenlecleucel infusion. Septic shock led to rapidly progressive AKI and death on day 4 after tisagenlecleucel
- A 50-year-old man developed severe CRS one week after tisagenlecleucel. He developed signs and symptoms of macrophage activation syndrome (MAS)/hemophagocytic lymphohistiocytosis (HLH), such as fever, splenomegaly, pancytopenia, coagulopathy, hyperferritinemia and hypertriglyceridemia. He also developed AKI, which progressed during the administration of liposomal amphotericin B for the mucormycosis and acyclovir for herpes simplex prophylaxis. The patient died on day 28
Three other patients (total of 14%) died within 30 days because of disease progression and/or infectious complications.
Understanding the Risk
AKI after CAR T therapy is driven by cytokine-mediated vasodilation and capillary leak that leads to third spacing, intravascular volume depletion and reduced cardiac output. Those changes typically cause prerenal azotemia or acute tubular necrosis. MAS/HLH is most commonly associated with acute tubular necrosis, but collapsing glomerulopathy has also been reported. No kidney biopsy could be performed in the second patient's case due to his critical illness.
There is intense interest in the continued development of cellular-based cancer therapies, and each product will presumably have unique toxicity profiles that nephrologists will need to understand.
view original journal article Subscription may be required
Visit the Department of Urology
Refer a patient to the Department of Urology